effexor gain?

You're on Page 1 of 5
Go to
  • Hi all. I used to post on this site when I tried to lose weight earlier this year. I'm back (20 pounds heavier than my last post) and need to update my profile. I've been very frustrated at my rapid weight gain and having to buy a new wardrobe every 6 months. In fact, I've donated my size 6s and am now squeezing into a 14. I thought it was just middle age spread at first but realize (duh!) that it has coincided with my taking antidepressants, this past year being effexor. I was told that it doesn't cause weight gain but...

    My questions are: anyone else experience weight gain with effexor? If so, what percentage of your weight? For example, I've added 40 pounds to my 130. Okay, I'm not good at math but I know it's more than 25% and less than 30%, I think... Final question, if you quit effexor, what has been your weight experience?

    Thanks for all your informed comments ladies!
  • Hi Sarah
    I probably won't be of much help, but in going over my previous weight loss journals in the past year + I noticed that from April 05 to March 06 I gained almost 30lbs. I do not remember WHEN I went on Effexor, but I know it was somewhere during this period. Previously I was on Seroxat (Europe's version of Paxil) and I probably gained 20 -30 lbs during that period as well, though I know for a fact that food and alcohol had A LOT to do with the gain.

    Since March until August I stayed around 101KG (222 lbs). Since August I've lost almost 6KG and I've been following WW at about an 80% committed rate.

    Whomever told you that you can not gain weight while on Effexor is just plain lying to you. It's definitely one of the side-effects.
  • I have been on Effexor XR for 2 months and have gained 20 lbs since starting to take it. Previously I was on Prozac. When I started Prozac I weighed about 145 during the course of the next 3 years I gained 85lbs. Whenever I stopped taking the medicine for extended periods of time I lost weight very rapidly, but my severe panic disorder would return even worse than before. My weight has leveled for the last 5 years until I started the Effexor.
  • Anti Ds are really funny. There will be just as many people saying they lost on the drug as have gained. I personally gained a lot on the drug, but I blame my food intake. The drug didn't make me gain, IMHO, but while taking it I didn't notice I was gaining or seem to care. It was a contributing factor but the food consumption was what really did it.

    Have you tracked your intake in someplace like Fitday.com or something as well as charted your exercise just to see where the problem is?

    And once I got off the Effexor and on to another med, I did start losing, but that was because the new drug helped me focus more I think. But it did take tracking my intake honestly and exercising a LOT!.
  • Oh great! This is what my doc just swithced me to. I was on Lexipro and it didn't help with my depression when we moved so I gained pretty fast. Of course the holidays just passed so I ate and drank too much. I think the Effexor is helping me keep my head clear and I am not thinking about food right now. I am thinking about hitting the gym or other things.
  • I gained about 50 lbs on Effexor and when I stopped taking it the weight just hung around. One thing I did notice (as did my daughter when she was on it for a short time) is that my appitite increased--I seemed to be famished all the time. It really helped with the depression but I'm not so sure it was worth the weight gain. Dr. also told me that weight gain was NOT a side effect--but that was in 2000.
  • i've been on effexor for several years now. Although I have gained during that period I have also lost (the whole yo-yo thing). I've never really associated the two. Remeron on the other hand totally made me gain. The cravings...
  • OK, I need to change my post. After I posted I started to notice that all I did was think about food, even when I was not hungry. So, last night I tried to take it b4 bed and I coulnd't belive it. I woke up thinking I was hungry. I never do that. So, I am making an appointment for some time this week to see what they can do.

    Good think you made this thread b/c now I have noticed what I thought would never happen.
  • ive been on a few different anti's over the years.. prozac.. lexapro.. welbutrin.. im now im on zoloft... i know other people who are on one or the other of these and every single one including myself gained on average 30 pounds while takin it... my cousin actually called me askin me if it could make you gain.. she had gained 30 lbs in a year .. i think it causes alot of fluid retention
  • I've been on several different meds throughout the depression years. Certain ones work for me; certain ones don't. Certain ones had side effects that I just couldn't deal with. Certain ones really did make me gain weight.

    Right now I am on Celexa. Yes, I've gained. And I know it's due to the Celexa. But the medicine is working SO WELL for what it's meant for (keeping me sane - HAH!) that I'm not willing to stop it.

    I hate being fat! I hate it more than anything in the world. Except being insane.
  • it's not necessarily the effexor...
    Hey, I'm new! I have been on effexor for a couple of years, and have noticed some weight gain, but ultimately, it is not the meds. When I mass a dose, or get out of whack, it is then that I plummet into eating binges. I don't know if any of you have researched Effexor much, but it is the most effective antidepressant used in addition to therapy for persons suffering with bulimia. One of the most prevalent symptoms of bulimics is the urge to over indulge, which results in guilt, which results in a purge. For some, I don't doubt that they fear the weight gain from something like Effexor, but ultimately, it is the lack of exercise among Americans that accounts for weight gain, etc. If you are less depressed, you are likely to gain the motivation to get out and exercise at least 4 times per week. Exercise and diet go together. If you notice you're eating more, you must exercise to account for all of the potential energy. The exercise will, in turn, make your body more efficient, so you will desire to eat less.
  • kwen I do exercise. Infact I do 45 mins on the elliptical at a ver good pace and I lift weights. I am not a couch potato so I know that the effexor for me was what the problem was. I have been in the fitness industry for a long time and I know what exercise can do and how it will help with the desire to eat but this was more than the exercise could cover.
  • I just signed up and have the same as most of you. I been on lexapro and did not have any weight gain. in fact lost some weight. But now the anxiety come again worse then ever and dr said Effexor ..Now reading all this weight gain with it not sure if I want to go that route.

    Any one have any good idea's????
  • Effexor
    I also took Effexor a few years ago and gained 45lbs. There was a lot of things I did not like about Effexor it also made me feel like I was drunk when i missed a dose and literaly had to stay in my bedroom because I felt as if I could kill someone So I no longer take any anti depressant Im afraid to death of them My Dr told me he had known women who gained over 50lbs in spite of what the studies say. I know when I used to go and work out 5 times a week I felt so much better with no anti depressants Take care VIcky
  • Wow! I must be a freak case,

    I took lexapro for a year and I lost sixty pounds...I stopped taking it because I lost my insurance. It made me not hungry....ever.

    after going off of it I have gained most of it back, I don't want to take any drugs though so I won't be taking it even if I could, But I just started losing weight again and my depression is a lot better now thanks to prayer.
    I hope you get this issue worked out.